Virginia, 2025

Hail and Damaging Winds in Virginia, March 16, 2025

March 16, 2025 · NWS LWX · 5 events in 4 counties and zones

A few severe thunderstorms produced widely scattered instances of large hail and damaging winds from the Appalachians to the Shenandoah Valley during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few severe thunderstorms produced widely scattered instances of large hail and damaging winds from the Appalachians to the Shenandoah Valley during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 16, 2:45 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 16, 2:45 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
345 PM EDT Sun Mar 16 2025

.SYNOPSIS...
Low pressure will track through the Great Lakes today, with a strong
cold front moving through the area tonight. Low pressure departs
well off to our northeast tomorrow, with high pressure building in
for Tuesday and Wednesday. Another cold front will move through on
Thursday, with high pressure building back in on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A strong upper trough continues to slowly progress eastward
across the Ohio Valley, while an accompanying area of low
pressure lifts northward into the Great Lakes.

A very strong wind field is in place downstream of this low,
with a 60-70 knot LLJ moving overhead at 850 hPa. Strong winds
are making it to the surface across much of the area, with gusts
of 40-55 mph out of the south common over the last couple
hours. Winds Advisories have been expanded to cover the majority
of the area.

Solid overcast associated with the system's warm conveyor belt
is gradually lifting off to our north and east, leading to
clearing skies and breaks in the cloud cover developing off to
our south and west as the mid-level dry slot works in. Surface
heating amidst dewpoints in the upper 50s to lower 60s is
allowing instability to increase ahead of a line of storms
currently located along/just east of the Allegheny Front. With
the very strong wind field in place, any storms this afternoon
will be capable of producing damaging wind gusts. Despite the
predominantly linear mode thus far, some embedded supercells
may be possible with effective bulk shear values in excess of
70 knots. With some low-level curvature present in hodographs, a
tornado or two can't be ruled out in any discrete or line
embedded supercells. A Tornado Watch remains in effect through 7
PM for locations along and west of the Blue Ridge.

Conditions should remain dry to the east of the Blue Ridge this
afternoon, with remnant storms progressing eastward toward the
I-95 corridor later this evening. With loss of daytime heating,
the threat for severe thunderstorms is expected to decrease as
storms move further east, but a severe storm or two can't be
ruled out.

Flow aloft is roughly parallel to the current orientation of the
line, so there will likely be some training elements as the line
slowly progresses eastward. Recent guidance indicates that the
greatest potential for training elements and resultant higher
rainfall totals should be to the west of the Blue Ridge, where
they should be able to handle a lot of rain without flooding
issues, given recent dry conditions. The line is expected to
become a bit more progressive this evening as it moves east of
the Blue Ridge. As a result, the threat for flooding appears to
be very low.

The system's cold front will move through the area from
northwest to southeast over the course of the night. Winds will
shift from southerly to northwesterly and cooler air will start
to advect in from the northwest. Residual upslope precipitation
in the Alleghenies may start to mix with or change over to snow
just prior to daybreak. Further east, any lingering showers
should wind down by around 2 AM. Overnight low temperatures will
range from the 30s (mountains) to the lower 50s (along and
southeast of I-95)

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The primary upper trough axis associated with today's system
will progress overhead during the day tomorrow, and then
offshore tomorrow night. At the surface, low pressure will
depart off to our northeast as high pressure builds to our
southwest. This will lead to gusty northwest winds through the
day tomorrow. Upslope snow showers in the Alleghenies will wind
down through the morning, with dry conditions during the
afternoon. Further east, cloudy skies during the morning will
clear out during the afternoon. High temperatures will be in the
50s to near 60 across the majority of the forecast area, with
upper 30s and 40s in the mountains.

Flow aloft will become zonal on Tuesday as a ridge of high
pressure builds overhead at the surface. Sunny skies and lighter
winds are forecast, with high temperatures in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Upper-level ridging flattens Thursday as another area of low
pressure ejects north and east from the mid-Mississippi River Valley
into the eastern Great Lakes region. The associated cold frontal
boundary with this system will push eastward as the low pushes into
southern Ontario late Wednesday night into Thursday afternoon. A
period of light to moderate shower activity and perhaps a few
thunderstorms will accompany the front, although the best forcing
remains north of the of the area. Some showers could work into areas
west of the Alleghenies as early as Wednesday night with the bulk of
any precipitation holding off until Thursday morning and Thursday
afternoon. The front will continue east of the area Thursday night
allowing precipitation to end east of the of mountains where
downsloping post-frontal northwest flow will ensue. Meanwhile, the
western-facing slopes will likely hold onto precipitation longer
with upslope rain showers turning over to snow showers Thursday
night into Friday as cold air advection pushes in. Winds will pick
up ahead of and in the wake of the front with northwest gusts
Thursday on the order of 20 to 30 mph. Highs Thursday will range
from the mid to upper 40s over the mountains to low 60s in the metro
areas. Lows Thursday night will fall back toward freezing for most
with low to mid 20s west of the Alleghenies.

Breezy conditions continue Friday as the upper-level trough kicks
east and brief high pressure returns. High temperatures will also
cool with most locations seeing values in the upper 40s and low 50s.
The cooldown doesn't last for long as mild temperatures return this
weekend as broad high pressure sits off the southeast U.S coast and
a warm front lifts into the region. Additional shower chances will
accompany the warm front Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Conditions have improved to VFR at all terminals except CHO,
which remains MVFR. Predominantly VFR conditions with very gusty
winds are expected through the afternoon, with gusts of 30-45
knots out of the south common. A line of thunderstorms is
situated across far western Maryland and the WV Panhandle at the
moment, and is making very slow progress eastward. This line is
expected to slow its forward progress and weaken somewhat as it
moves eastward. MRB will have the greatest chance of
experiencing thunderstorm conditions this afternoon. Further
east, questions remain as to whether or not the line holds
together. For now, have opted to use PROB30 to address the
thunderstorm potential outside of MRB. If confidence in
thunderstorms reaching the other terminals increases, TEMPOs or
prevailing groups may be introduced.

A cold front will move across the area tonight, causing winds to
shift around to out of the northwest. VFR conditions are
expected tomorrow, but winds will remain gusty out of the
northwest. Continued VFR conditions and lighter northwest winds
are forecast for Tuesday.

VFR conditions are expected through Wednesday night as high pressure
sits nearby. S/SE winds are expected Wednesday into Wednesday night
with gusts 20 to 25 knots. The next chance of sub-VFR conditions is
expected Thursday into Thursday night as another cold front pushes
through the region. Winds will shift back to the west and northwest
behind the front with gusts up to 25 knots.

&&

.MARINE...
Strong southerly winds will continue over the waters through the
remainder of the afternoon, and into this evening. Gale Warnings
remain in effect for all waters through the first half of the
night. Special Marine Warnings may also potentially need to be
issued this evening as thunderstorms approach the waters.

A cold front will move over the waters late tonight, causing
winds to shift to out of the northwest. SCA gusts are expected
behind this front late tonight through the day tomorrow. The SCA
gusts will likely linger in northwesterly flow tomorrow night,
before finally subsiding on Tuesday as high pressure builds
overhead.

Sub-SCA conditions are expected through Wednesday night with high
pressure nearby. S/SE winds are expected Wednesday with gusts up to
15 kts. Some southerly channeling is possible late Wednesday night
into Thursday. SCA conditions return for all waters Thursday as
another cold front pushes through. SCA conditions continue through
Friday as the upper-level trough swings through.

&&

.FIRE WEATHER...
Widespread showers and thunderstorms look to quell the fire weather
threat over the next 24 to 36 hours. Beneficial rain amounts of
0.50 to 1.0 inches are expected across much of the area.
Locally heavier amounts are possible under multiple rounds of
thunderstorms. This rainfall will dictate the extent of fire
weather concerns heading into midweek.

Drying conditions and post-frontal northwest wind gusts up to 30 mph
Monday will yield minimum RH values in the 30 to 40 percent range.
These values will drop into the 20 to 30 percent range Tuesday
afternoon as high pressure settles overhead. Winds will remain light
Tuesday out of the northwest, eventually switching to the south at 5
to 10 mph.

By Wednesday, drying will continue and gusty winds will return as
high pressure pushes offshore. West to southwest return flow is
expected with gusts up to 25 mph especially west of the Blue Ridge.
Minimum RH values during this time will fall into the 20 to 30
percent range with some pockets of 20 percent or less in the lee of
the Alleghenies into the Shenandoah Valley. Once again, this threat
will be directly correlated to rainfall received from today's storm
system since dry and breezy weather will return.

Additional wetting rain is expected with a cold front Thursday.

&&

.TIDES/COASTAL FLOODING...
Southeast to south winds are expected through early evening
resulting in elevated tidal anomalies across the Chesapeake Bay and
tidal Potomac River. The strongest southerly winds are expected this
afternoon ahead of a cold front. As a result, sensitive locations at
Annapolis, Havre de Grace, and DC SW Waterfront are likely to be
near minor flooding during this evening's high tide cycle. Most
other locations will hit Action Stage during this time. Offshore
winds and rapidly falling tidal anomalies are expected late tonight
into Monday as the front pushes east of the region.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 4 PM EDT this afternoon for DCZ001.
MD...Gale Warning until midnight EDT tonight for MDZ008.
     Wind Advisory until 6 PM EDT this evening for MDZ008-507-508.
     Small Craft Advisory from midnight tonight to 6 PM EDT Monday
     for MDZ008.
     Wind Advisory until 4 PM EDT this afternoon for MDZ001-003>006-
     011-013-014-501>506.
     Coastal Flood Advisory until 11 PM EDT this evening for MDZ014.
VA...Wind Advisory until 4 PM EDT this afternoon for VAZ025>031-
     036>040-051-053-054-501>508-526-527.
WV...Wind Advisory until 4 PM EDT this afternoon for WVZ050>053-055-
     501>506.
MARINE...Gale Warning until midnight EDT tonight for ANZ530>543.
     Wind Advisory until 6 PM EDT this evening for ANZ530.
     Small Craft Advisory from midnight tonight to 6 PM EDT Monday
     for ANZ530>543.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...DHOF/EST
AVIATION...DHOF/KJP/EST
MARINE...DHOF/KJP/EST
FIRE WEATHER...EST/DHOF
TIDES/COASTAL FLOODING...EST/DHOF
Hazardous weather outlook, Mar 16, 3:42 PM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
442 PM EDT Sun Mar 16 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-172045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
442 PM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible this afternoon. A tornado or two
is also possible.

Special Marine Warnings may be needed for strong winds associated
with showers and thunderstorms this afternoon and evening.

A Wind Advisory remains in effect until 6 PM this evening across
all areas. Elsewhere, gusty winds to around 45 mph are possible
outside of thunderstorms today, which may result in a few downed
trees, branches, and power lines.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-172045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
442 PM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible this afternoon. A tornado or two
is also possible. A Tornado Watch is in effect until 7 PM along
and west of the Blue Ridge and Catoctin Mountains.

A Wind Advisory remains in effect until 6 PM this evening across
all areas. Elsewhere, gusty winds to around 45 mph are possible
outside of thunderstorms today, which may result in a few downed
trees, branches, and power lines.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The spotter network has been activated. Please send severe weather
reports to the National Weather Service per standard operating
procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-172045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
442 PM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible this afternoon. A tornado or two
is also possible. A Tornado Watch is in effect until 7 PM.

Gusty winds to around 45 mph are possible outside of thunderstorms
today, which may result in a few downed trees, branches, and
power lines.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The spotter network has been activated. Please send severe weather
reports to the National Weather Service per standard operating
procedures.

In the hours before

Local storm report, Mar 16, 3:53 PM EST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
453 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Tstm Wnd Dmg     Romney                  39.35N  78.76W
03/16/2025                   Hampshire          WV   911 Call Center

            911 center reported trees down across the county.

&&

Event Number LWX2504297

BELAK
Local storm report, Mar 16, 3:54 PM EST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
454 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Tstm Wnd Dmg     Moorefield              39.06N  78.97W
03/16/2025                   Hardy              WV   911 Call Center

            911 center reported a few trees down in Hardy County.

&&

Event Number LWX2504298

BELAK
Local storm report, Mar 16, 4:02 PM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
502 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Tstm Wnd Dmg     1 SW Lonaconing         39.56N  78.99W
03/16/2025                   Allegany           MD   Emergency Mngr

            Large tree down near 17510 Lower Georges Creek Rd

&&

Event Number LWX2504299

KLW
Local storm report, Mar 16, 4:04 PM EST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
504 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     Non-Tstm Wnd Dmg 2 SW Brady              39.57N  78.85W
03/16/2025                   Allegany           MD   Emergency Mngr

            Tree down near 14300 Jared Dr

&&

Event Number LWX2504300

KLW
Local storm report, Mar 16, 4:06 PM EST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
506 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Dmg     Lonaconing              39.57N  78.98W
03/16/2025                   Allegany           MD   Emergency Mngr

            Large tree down near 12 and 14 Castle Hill Rd

&&

Event Number LWX2504301

KLW
Local storm report, Mar 16, 4:33 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
533 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Non-Tstm Wnd Dmg Bradley Farms           39.01N  77.20W
03/16/2025                   Montgomery         MD   Emergency Mngr

            Tree down blocking the road along both directions of
            River Road.

&&

Event Number LWX2504302

BRO

The radar

The Sterling radar (KLWX), 107 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
March 16, 5:26 PM EST
Where
Shenandoah County, 0.85 mi NE of Hudson Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.807, -78.707

Shingles blew off a house in the 1200 block of VA-42 Senedo Road in Mount Jackson.

Thunderstorm Wind, Shenandoah

When
March 16, 5:29 PM EST
Where
Shenandoah County, 1.28 mi WSW of Mt Clifton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.740, -78.720

Trees blew down at the intersection of Quicksburg Road and Boiling Springs Lane.

Hail, Clarke

When
March 16, 7:25 PM EST
Where
Clarke County, 0.58 mi WNW of Berryville
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.152, -77.981

Quarter size hail was reported in Berryville.

Thunderstorm Wind, Augusta

When
March 16, 7:52 PM EST
Where
Augusta County, 2.2 mi SE of Lipscomb
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.996, -78.954

Five trees blew down in various locations along Mount Torrey Road and Signal Lane.

Hail, Warren

When
March 16, 7:54 PM EST
Where
Warren County, 3.03 mi SE of Milldale
Measured
1.25 in hail
Reported by
Public
Coordinates
38.973, -78.055

Half dollar size hail was reported near Blue Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249225, 1249226, 1249228, 1249229, 1249230.